MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT11; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAIN, CEMENT, POLY/MET/POLY

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT11; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAIN, CEMENT, POLY/MET/POLY
Model Number 74023283
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Synovitis (2094); Joint Laxity (4526)
Date of Event 12/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.Case: (b)(4).
 
Event or Problem Description
It was reported that, after a left tka surgery was performed on (b)(6) 2008, the patient reported sudden loss of stability during a tennis match.Furthermore, anamnestic examination indicated a possible fracture of the implant's post.This adverse event was treated by a revision surgery on (b)(6) 2022, in which the journ art ins bcs std 7-8 lt11 was exchanged.Intraoperatively, the post breakage of the articular insert was confirmed and significant polyethylene wear which had led to first signs of synovitis was also identified.Patient is currently in a healthy condition.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Additional information: h7 (notification number added).Updated results of investigation: the associated device was returned and evaluated.The visual inspection revealed the post fractured off.The broken post was returned.The visual also reveals scratches, burrs and discoloration on the insert.The device shows signs of wear.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported ¿loss of stability,¿ synovitis and subsequent revision was reportedly due to the fractured post insert.The patient impact beyond the reported symptoms and revision cannot be determined.However, in reference to the patient¿s current health status, it has been communicated the ¿patient is in a healthy condition.¿ therefore, no further clinical/medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months however, no commonalities that would suggest a device deficiency was found nor an adverse trend.No similar events for the batch based on the historical data were found, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.A review of the risk management file revealed this failure mode was previously identified.In addition, a historical review concluded that this event was previously identified.The following actions were recommended: inform surgeons of the higher expected risk of revision for patients in whom the journey bcs was implanted and ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.According with inspection procedure, the final inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of ultra-high-molecular-weight polyethylene.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the associated device was returned and evaluated.The visual inspection revealed the post fractured off.The broken post was returned.The visual also reveals scratches, burrs and discoloration on the insert.The device shows signs of wear.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported ¿loss of stability,¿ synovitis and subsequent revision was reportedly due to the fractured post insert.The patient impact beyond the reported symptoms and revision cannot be determined.However, in reference to the patient¿s current health status, it has been communicated the ¿patient is in a healthy condition.¿ therefore, no further clinical/medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months however, no commonalities that would suggest a device deficiency was found nor an adverse trend.No similar events for the batch based on the historical data were found, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection procedure, the final inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of ultra-high-molecular-weight polyethylene.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b2 (outcomes attributes to adverse event), d9, h3 (device returned to manufacturer), e1 (first name updated), h6 (health effect - clinical code).

Brand Name
JOURN ART INS BCS STD 7-8 LT11
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAIN, CEMENT, POLY/MET/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16187768
Report Number1020279-2023-00118
Device Sequence Number6184924
Product Code JWH
UDI-Device Identifier03596010555366
UDI-Public03596010555366
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Remedial Action Other,Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/28/2017
Device Model Number74023283
Device Catalogue Number74023283
Device Lot Number07CM22293
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2022
Supplement Date Received by Manufacturer06/13/2023
07/05/2023
Initial Report FDA Received Date01/17/2023
Supplement Report FDA Received Date06/13/2023
07/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74021228/JOUR FEM COCR NP LT SZ 8; 74022228/JOURNEY TIBIA BASE NP LT SZ 8; 74024835/JRNY BCS PAT RESRF RD 35 MM STD
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age70 YR
Patient SexMale